Paraquat toxicity

(Redirected from Paraquat poisoning)

Background

  • Paraquat is an herbicide that has a rapid and large distribution and can be fatal even with small ingestions. It has a high case-fatality rate (>50%)[1] which makes it a frequent means of suicide in the developing world, as well as a dangerous accidental occupational exposure.
  • Paraquat exerts its toxic effects via multiple proposed mechanisms, including lipid peroxidation and generation of reactive oxygen species, direct mitochondrial toxicity, and apoptosis.

Clinical Features

Paraquat Tongue (Credit: wikitox.org)

Overall, pulmonary and renal toxicities predominate and are the primary cause of mortality. GI toxicity is nearly universal and is probably an under-recognized cause of mortality secondary to erosion and perforation.

Differential Diagnosis

Toxic Ingestion

Oral Burns/Mucositis

Acute Dyspnea

Acute dyspnea

Emergent

Non-Emergent

Evaluation

Workup

  • Labs
    • CBC
    • BMP
    • LFTs and coagulation tests
    • VBG or ABG
    • UA: high concentrations of paraquat in the urine will cause it to appear blue
    • Urine dithionate test:
      • Add 1cc of 1% sodium dithionate (hematology labs have this solution) to 10mL urine
      • Blue color change indicates presence of paraquat
  • Imaging

Diagnosis

  • Based on urine test

Management

Patients who present in extremis after an ingestion will not survive regardless of management and should be treated palliatively. Large >50mL ingestions of paraquat are universally fatal. Aggressive resuscitation is futile.

Resuscitation

  • Airway: consider early aggressive intubation for any respiratory distress or large (>100mL) ingestions
  • Breathing: CXR, O2
    • Avoid aggressive oxygen therapy unless severe hypoxia due to increased free radical production
  • Circulation: may develop early shock and require aggressive inotropic support

Decontamination

  • Paraquat is absorbed transdermally. Unprotected first responders and healthcare workers are at risk
  • Remove clothing and wash patient's skin if spillage or obvious skin involvement present
  • Consider activated charcoal or Fuller's Earth if within 1-2 hrs of ingestion
  • Consider NG tube for administration of activated charcoal
    • Must weigh risks as NGT placement can exacerbate caustic injury

Supportive Care

  • IV fluids: patients often 2-3L fluid down
  • Pain control

Antidotes/Additional Therapies

Disposition

  • If small/trivial exposure and patient asymptomatic at 6 hours, unlikely to manifest a significant toxicity
  • Any symptomatic exposure requires admission for close hemodynamic monitoring and supportive care

See Also

External Links

References

  1. Gawaramanna I, Buckley N. Medical management of paraquat ingestion. Br J Clin Pharmacol. 2011;72(5):745–757